Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Flagstaff, AZ

August 9, 2012Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2012, 4:10 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:10 PM MST (23:10 UTC)
Expired
Aug 9, 2012, 4:30 PM MST
In force
20 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 170 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS55 KFGZ 092310
SVRFGZ
AZC005-025-092330-
/O.NEW.KFGZ.SV.W.0026.120809T2310Z-120809T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHEAST OF SELIGMAN...OR 38 MILES
  NORTHWEST OF CHINO VALLEY...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF SELIGMAN BY 430 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3520 11303 3540 11289 3527 11266 3511 11277
TIME...MOT...LOC 2310Z 120DEG 3KT 3523 11282

$$

DJO
1 follow-up statement
636 
WWUS55 KFGZ 092328
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST THU AUG 9 2012

AZC005-025-092337-
/O.EXP.KFGZ.SV.W.0026.000000T0000Z-120809T2330Z/
YAVAPAI AZ-COCONINO AZ-
428 PM MST THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCONINO AND
NORTH CENTRAL YAVAPAI COUNTIES WILL EXPIRE AT 430 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM
WARNING NEAR SELIGMAN HAS WEAKENED...THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER THE STORM IS STILL PRODUCING SMALL
HAIL AND HEAVY RAIN. THIS RAINFALL WILL LEAD TO RAPID RISES ON
AREA STREAMS AND CREEKS.

LAT...LON 3520 11303 3540 11289 3527 11266 3511 11277
TIME...MOT...LOC 2327Z 120DEG 3KT 3524 11284

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST THU AUG 9 2012

.SYNOPSIS...HIGH PRESSURE OVER NORTHERN ARIZONA AND DRIER AIR MOVING
IN FROM NEW MEXICO WILL REDUCE THUNDERSTORM AND SHOWER ACTIVITY
ACROSS THE REGION THROUGH SATURDAY. EXPECT THE HOTTEST TEMPERATURES
OF THE WEEK ON FRIDAY. OUR THUNDERSTORM COVERAGE WILL INCREASE AGAIN
FROM SUNDAY THROUGH TUESDAY AS THE HIGH PRESSURE RIDGE MOVES EAST
AND LOW LEVEL MOISTURE INCREASES.

&&

.DISCUSSION...THUNDERSTORM ACTIVITY HAS BEEN LIMITED TO NORTHWESTERN
AND NORTHEASTERN ARIZONA THIS AFTERNOON. THIS REGION HAS BENEFITED
FROM DEEPER MOISTURE AND A MORE UNSTABLE ENVIRONMENT. DRIER AIR
CONTINUES TO SPREAD INTO THE SOUTHERN TWO THIRDS OF EASTERN
ARIZONA FROM EAST TO WEST...REDUCING AVAILABLE BOUNDARY LAYER
MOISTURE OVER THE WHITE MOUNTAINS REGION TODAY.

A HIGH PRESSURE RIDGE ALOFT CONTINUES TO LINGER OVER NORTHERN
ARIZONA AND NEW MEXICO FOR THE NEXT FEW DAYS. FORECAST MODELS
CONTINUE TO SHOW A DRIER AIR MASS MOVING INTO ARIZONA FROM THE EAST
LASTING THROUGH SATURDAY. A COMBINATION OF A DRIER BOUNDARY LAYER
AND CONTINUED DOWNWARD VERTICAL MOTIONS ALOFT UNDER THE UPPER LEVEL
RIDGE WILL LIMIT SHOWER AND THUNDERSTORM ACTIVITY TO MOSTLY ISOLATED
TO WIDELY SCATTERED COVERAGE THROUGH SATURDAY.

FRIDAY WILL LIKELY BE THE LEAST ACTIVE WEATHER DAY WITH NEAR RECORD
HIGH TEMPERATURES FOR MANY AREAS BELOW 6000 FEET ELEVATION. THE
HOTTEST TEMPERATURES WILL OCCUR IN YAVAPAI AND NORTHERN GILA
COUNTIES BELOW 4000 FEET ELEVATION WHERE AN EXCESSIVE HEAT WARNING
HAS BEEN ISSUED...SEE PRODUCT PHXNPWFGZ FOR MORE DETAILS.

SUNDAY THROUGH TUESDAY...THE HIGH PRESSURE CENTER WILL MOVE INTO
SOUTHEASTERN NEW MEXICO...MOVING THE STRONGEST DOWNWARD MOTIONS
ALOFT FURTHER AWAY FROM ARIZONA. THIS PATTERN CHANGE WILL ALSO ALLOW
A MORE MOIST SOUTHEASTERLY FLOW TO INCREASE MOISTURE LEVELS
...RESULTING IN BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS OVER
NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WILL CONTINUE
PRIMARILY WEST OF A KAYENTA-FLAGSTAFF-PRESCOTT LINE THROUGH 01-03Z
BEFORE DISSIPATING. ISOLD -TSRA POSSIBLE ELSEWHERE. STRONGER STORMS
WILL BE CAPABLE OF PRODUCING BRIEF MVFR/IFR CONDITIONS IN +RA ALONG
WITH GUSTY OUTFLOW WINDS. ACTIVITY WILL DIMINISH OVERNIGHT WITH
ISOLD TO WIDELY SCT STORMS DEVELOPING AGAIN AFT 17Z FRI. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING IN EFFECT
FROM 10 AM TO 8 PM MST FRIDAY FOR YAVAPAI AND NORTHERN GILA COUNTIES
BELOW 4000 FEET ELEVATION...AZZ018-037.

&&

PUBLIC.........BOHLIN
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 9, 5:49 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 AM MST THU AUG 9 2012

AZZ004>018-037>040-100715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
549 AM MST THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE
MORNING OVER THE HIGHER TERRAIN WEST OF A LINE FROM PAGE TO PAYSON AND
WITH ONLY ISOLATED STORMS EAST OF THIS LINE. STORM IN WESTERN
COCONINO AND YAVAPAI COUNTIES MAY PRODUCE HEAVY RAIN.

NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE FOR AREAS BELOW 5000
FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FROM FRIDAY THROUGH SUNDAY...A DRYING AND WARMING TREND WILL
PERSIST DURING THIS PERIOD...WITH VERY LITTLE THREAT FOR STRONG
STORMS.

MOISTURE INCREASES STARTING MONDAY WILL BRING TYPICAL MONSOONAL
THUNDERSTORMS TO THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 9, 11:30 AM MST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1130 AM MST THU AUG 9 2012

AZZ004-091845-
COCONINO AZ-
1130 AM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1145 AM MST

AT 1128 AM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG
THUNDERSTORM 2 MILES NORTH OF THE GRAND CANYON NORTH RIM ENTRANCE
STATION ALONG SR 67.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3644 11210 3633 11206 3632 11216 3641 11222
TIME...MOT...LOC 1830Z 180DEG 0KT 3639 11214

DJO
Special weather statement, Aug 9, 12:06 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST THU AUG 9 2012

AZZ006-007-091915-
COCONINO AZ-
1206 PM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1215 PM MST

AT 1203 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SOUTH RIM VISITORS CENTER AT THE GRAND
CANYON. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN. RAIN WILL CAUSE STREAM CHANNELS IN THE AREA TO
BEGIN FLOWING AND MAY AFFECT TRAILS WITHIN THE PARK. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATER.

LOCATIONS IMPACTED INCLUDE...
   SOUTH RIM VISITORS CENTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE AREA AND STORMS APPROACH...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3612 11207 3599 11204 3598 11227 3612 11228
TIME...MOT...LOC 1904Z 233DEG 5KT 3604 11216

DJO
Special weather statement, Aug 9, 12:22 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST THU AUG 9 2012

AZZ015-091945-
COCONINO AZ-
1222 PM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1245 PM MST

AT 1217 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A
STRONG THUNDERSTORM IN NORTHEAST FLAGSTAFF CROSSING HIGHWAY 89 NEAR
THE FLAGSTAFF MALL.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HUTCHISON ACRES AND NORTHEAST FLAGSTAFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3525 11172 3537 11161 3528 11147 3519 11155
TIME...MOT...LOC 1919Z 119DEG 2KT 3524 11156

DJO
Special weather statement, Aug 9, 12:48 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST THU AUG 9 2012

AZZ015-092000-
COCONINO AZ-
1248 PM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1245 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A
STRONG THUNDERSTORM NEAR FORT VALLEY...MOVING WEST AT 10 MPH.

HAIL LOCALLY UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   FORT VALLEY AND NORTH FLAGSTAFF NEAR HIGHWAY 180...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3522 11181 3539 11175 3531 11156 3518 11162
TIME...MOT...LOC 1947Z 105DEG 10KT 3527 11168

DJO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:30 AM MSTSpecial Weather StatementFGZ15 min
Aug 9, 12:06 PM MSTSpecial Weather StatementFGZCoconino9 min
Aug 9, 12:22 PM MSTSpecial Weather StatementFGZ23 min
Aug 9, 12:48 PM MSTSpecial Weather StatementFGZ12 min
Aug 9, 1:51 PM MSTAreal Flood AdvisoryFGZCoconino114 min
Aug 9, 2:14 PM MSTExcessive Heat WarningFGZGila, Yavapai30 hr
Aug 9, 2:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 9, 2:44 PM MSTSevere Thunderstorm WarningFGZCoconino14 min
Aug 9, 4:46 PM MSTAreal Flood AdvisoryFGZYavapai119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.